Alert archive / Michigan / Flash Flood Watches in 2018

Flash Flood Watch 4, NWS Northern Indiana

August 19, 2018Branch County, Michigan

NWS Northern Indiana issued this flash flood watch at Aug 19, 2018, 2:56 PM EDT for Branch County, Michigan. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Aug 19, 2018, 2:56 PM EDT (18:56 UTC)
Expired
Aug 20, 2018, 1:05 PM EDT
In force
22 hr
Issued by
NWS Northern Indiana
Flood severity
None

County Branch County, MI

The radar

The Northern Indiana radar (KIWX), 82 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

291 
WGUS63 KIWX 191856
FFAIWX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Northern Indiana
256 PM EDT Sun Aug 19 2018

MIZ080-200300-
/O.NEW.KIWX.FF.A.0004.180819T1856Z-180820T2000Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Branch-
Including the cities of Coldwater and Bronson
256 PM EDT Sun Aug 19 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...

The National Weather Service in Northern Indiana has issued a

* Flash Flood Watch for the Coldwater River below Black Hawk Dam 
  in Branch County.. 

* Through Monday afternoon

* At 1:05 PM...the Branch Emergency Management Agency reported
  that the Black Hawk Dam has a potential structural concern. 

* Residents along Coldwater River, South Lake and North Lake
  including Pilot Knob should keep abreast of the situation and 
  stay alert to changing conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dam safety experts...with state and local emergency services...
are monitoring the dam and will issue public statements as 
conditions warrant. Plan now so you will know what to do in an 
emergency. Keep informed by listening to local radio and 
television for statements and possible warnings. Follow the advice
of public safety officials.

&&

$$
3 follow-up statements
786 
WGUS63 KIWX 192331
FFAIWX

Flood Watch
National Weather Service Northern Indiana
731 PM EDT Sun Aug 19 2018

MIZ080-200745-
/O.CON.KIWX.FF.A.0004.000000T0000Z-180820T2000Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Branch-
Including the cities of Coldwater and Bronson
731 PM EDT Sun Aug 19 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY AFTERNOON...

the Flash Flood Watch continues for

* THE Coldwater River below Blackhawk Pond Dam in Branch County..

* Through Monday afternoon

* At 7:05 PM...the Branch Emergency Management Agency reported
  that the Blackhawk Dam continues to be monitored. Repairs have
  been conducted and the risk for significant flooding downstream
  has been reduced. Materials and further repairs to the dam will
  be necessary.

* Residents along Coldwater River, South Lake and North Lake 
  including Pilot Knob should keep abreast of the situation and 
  stay alert to changing conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dam safety experts and local emergency services...are monitoring 
the dam and will issue public statements as conditions warrant. 
Plan now so you will know what to do in an emergency. Keep 
informed by listening to local radio and television for statements
and possible warnings. Follow the advice of public safety 
officials.

$$
918 
WGUS63 KIWX 200751
FFAIWX

Flood Watch
National Weather Service Northern Indiana
351 AM EDT Mon Aug 20 2018

MIZ080-202000-
/O.CON.KIWX.FF.A.0004.000000T0000Z-180820T2000Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Branch-
Including the cities of Coldwater and Bronson
351 AM EDT Mon Aug 20 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON...

The Flash Flood Watch continues for

* a portion of southwest Michigan, including the following area, 
  Branch. 

* Through this afternoon

* At 7:05 PM Sunday evening...the Branch Emergency Management 
  Agency reported that the Blackhawk Dam continues to be 
  monitored. Repairs have been conducted and the risk for 
  significant flooding downstream has been reduced. Materials and 
  further repairs to the dam will be necessary. 

* Residents along Coldwater River, South Lake and North Lake 
  including Pilot Knob should keep abreast of the situation and 
  stay alert to changing conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dam safety experts and local emergency services...are monitoring
the dam and will issue public statements as conditions warrant.
Plan now so you will know what to do in an emergency. Keep
informed by listening to local radio and television for
statements and possible warnings. Follow the advice of public
safety officials.

$$
099 
WGUS63 KIWX 201705
FFAIWX

Flood Watch
National Weather Service Northern Indiana
105 PM EDT Mon Aug 20 2018

MIZ080-201815-
/O.CAN.KIWX.FF.A.0004.000000T0000Z-180820T2000Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Branch-
Including the cities of Coldwater and Bronson
105 PM EDT Mon Aug 20 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Branch Emergency Management Agency report that repairs 
continue along the Blackhawk Dam just west of Coldwater. There no
longer appears to be an immediate threat for dam failure and 
significant flooding. The Flash Flood Watch has been cancelled as
a result.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood watch went out at Aug 19, 2:20 PM EDT, 36 minutes earlier.

Area forecast discussion, Aug 19, 2:20 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
220 PM EDT Sun Aug 19 2018

.SYNOPSIS...
Issued at 200 PM EDT Sun Aug 19 2018

A mix of sun and cloud will continue this afternoon along with an
outside chance at a shower before sunset. The next widespread
chance for showers and storms enters late Monday into Tuesday
followed by dry and cooler weather Wednesday and Thursday.

&&

.SHORT TERM...(Tonight through Tuesday)
Issued at 220 PM EDT Sun Aug 19 2018

Sfc based destabilization in combination with lake breeze forcing
may yield isold convection early otherwise fair and dry elsewhere.

Main story is vigorous low pressure wrapping up across the central
plains this aftn which weakens on Mon as the parent upper low
opens/fills ewd into the srn lakes by Tue morning. Expect warm
advection wing extending downstream will be slower to advance
northeast modulated by timing of upper low opening. Strong 12Z
consensus indicates such and trimmed/delayed pop reach Mon morning.
Otherwise primary rain development tied to approach of sfc occlusion
overnight Mon and secondary low level theta-e push east half where
thunder most likely to manifest within 340k theta-e ridge.
Thereafter system continues newd into sern ON by Tue aftn with
diminishing showers.

&&

.LONG TERM...(Wednesday through Saturday)
Issued at 220 PM EDT Sun Aug 19 2018

Quiet/dry weather expected  as expansive sfc ridge builds ewd across
the OH valley into Thu before sliding offshore into the wrn Atlantic
Fri night. Next upstream disturbance ejects out through the nrn
lakes Sat with swd trailing frontal zone eliciting a chance of
showers and perhaps thunder Sat. Seasonably cool temps Wed/Thu will
give way to another warming trend through next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 120 PM EDT Sun Aug 19 2018

A nice afternoon and evening is in store tonight with mainly a mix
of sun and VFR clouds. A few pop showers are possible ahead of
sunset tonight, but the majority of the area looks to remain
shower-free.

Another day separated from widespread moistening
precipitation will make tonight hard to get more than agricultural
fog and patchy ground fog at the TAF sites especially with
slightly stronger sfc winds and only a weekly favorable cross-over
temp so will leave it out at this time.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Roller
SHORT TERM...T
LONG TERM...T
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 19, 2:25 PM EDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
225 PM EDT Sun Aug 19 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-201000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
225 PM EDT Sun Aug 19 2018 /125 PM CDT Sun Aug 19 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday. A strong storm with gusty winds
and locally heavy rainfall is possible.

Dangerous swimming conditions along the southeast shore of Lake
Michigan are expected Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-201000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
225 PM EDT Sun Aug 19 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday. A strong storm with gusty winds is
possible.

Hazardous conditions for small craft are expected Tuesday into
Wednesday.

Nearby

Flash Flood Watches in Michigan, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.